Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Omaha, NE

June 28, 20206 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 28, 2020, 3:18 AM CDT for 6 counties in Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2020, 3:18 AM CDT (08:18 UTC)
Expired
Jun 28, 2020, 4:15 AM CDT
In force
57 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gage County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE

The radar

The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:51 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 11:51 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1151 PM CDT Sat Jun 27 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 306 PM CDT Sat Jun 27 2020

The frontal boundary that drifted into and stalled across the area
yesterday has slowly lifted north today. This has helped to
trigger isolated thunderstorms across northeast NE through
central IA, and this trend will continue through early evening
with thunderstorms northwest of Norfolk through 02-03z. Other
locations in the forecast area remaining dry this evening.

Additional thunderstorms will move in from the west southwest
tonight after 6z as the next upper level wave currently over the
Rockies moves onto the Plains. Coupled with a developing low level
jet, and scattered to numerous thunderstorms should develop in
southeast NE 06-08z, spreading northeast through 12z. There is a
marginal risk for our southern forecast area overnight, with some
hail possible. There are a handful of counties that received 3 to
6 inches of rain last night, with some localized flooding. These
counties may be sensitive to additional heavy rain, but the storms
do appear to be progressive, thus opted not to issue a flash flood
watch at this time.

The could be a few lingering thundershowers Sunday morning, and
then there is another wave coming out of the Rockies that could
help trigger additional thunderstorms in the afternoon especially
north and east of Omaha. SPC did increase the severe level to
Slight risk for this area. Any storms that develop could also
linger into Sunday evening, but ending before midnight. Of Note,
the new 18z Nam pushes convection northeast of the forecast area
during the afternoon, so we'll have to take a closer look at the
timing with the next update.

Outside of the convection, high temps climb back into the 90s
tomorrow, and continue in that range for several days. Dewpoints
in the upper 60s to lower 70s will help create heat index values
from 96 to 103, and a few locations could even reach 105 for an
hour or two. So overall, just shy of advisory levels. And lows
only in the lower to mid 70s mostly, so pretty muggy nights as
well.

Monday into Tuesday look mostly dry, although a stray storm could
develop in the Missouri River Valley Monday night. And then storm
chances increase again by Tuesday night into Wednesday. Beyond
then, we've got spotty thunderstorm chances in the forecast, but
confidence in the details is low as models diverge. The ECMWF is
generally dry Thursday into Saturday with a strong ridge
developing across the Midwest. But the GFS is completely different
in synoptic trends, and more robust with rainfall, which seems way
overdone.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Jun 27 2020

Storms are currently ongoing or active in south central Nebraska.
The Convective Allowing Models (CAMs) have done a good job of
predicting this activity. If that continues, storms are to be
expected across eastern Nebraska and western Iowa beginning around
08Z and lasting until about 11Z. KLNK and KOMA and are likely to
be impacted. With the overnight low level jet strengthening, it's
possible development could be enhanced. Sub-severe storms still
seem likely. Hail possibly up to an 1" and gusty winds are the
most likely threats.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Fajman
Hazardous weather outlook, Jun 28, 12:36 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1236 AM CDT Sun Jun 28 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1236 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Thunderstorms will be moving across eastern Nebraska and southwest
Iowa overnight. Some storms could be strong enough to produce hail
and winds over 50 mph. Areas that received a high amount of rain
last night will be vulnerable to lowland flooding.

Additional thunderstorms may develop Sunday, especially north and
east of Omaha where a slight risk of severe storms will exist.

Hot and humid conditions are expected Sunday with afternoon highs
in the 90s, and heat index values from 96 to 104 for a few hours.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Hot and humid weather continues through most of next week. Daytime
highs will reach the 90s for most areas. When combined with
dewpoints in the upper 60s to lower 70s, afternoon heat index
values could reach 96 to 104 for a few hours each afternoon.

There will also be another chance of thunderstorms, mostly Tuesday
night into Wednesday, and then a small daily chance of thunderstorms
after that.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation should not be needed, but please pass
along any reports of winds over 50 mph, hail penny size or larger
or any significant flooding.

In the hours before

Local storm report, Jun 28, 2:43 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 AM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TSTM WND GST     6 SSW FRIEND            40.57N 97.33W
06/28/2020  M62 MPH          SALINE             NE   MESONET

&&

DMP

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:42 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline48 min
Jun 28, 1:43 AM CDTSevere Thunderstorm WarningOAXJefferson, Saline47 min
Jun 28, 2:26 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline49 min
Jun 28, 2:46 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Lancaster, Saline44 min
Jun 28, 3:22 AM CDTSpecial Weather StatementOAXPlatte23 min
Jun 28, 3:51 AM CDTSevere Thunderstorm WarningOAXNemaha, Otoe24 min
Jun 28, 4:01 AM CDTSpecial Weather StatementOAXRichardson44 min
Jun 28, 3:28 PM CDTHeat AdvisoryOAXCedar, Knox23 hr
Jun 28, 4:17 AM CDTSpecial Weather StatementOAXFremont, Page43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.